Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 5, 2018, 5:28 PM EDT for McDowell County, Raleigh County, Wyoming County, West Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2018, 5:28 PM EDT (21:28 UTC)
- Expired
- May 5, 2018, 6:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties McDowell County, WV, Raleigh County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:28 PM EDT | HAIL 0.88 | 3 Nne Welch, WV | |
| May 5, 6:00 PM EDT | HAIL 0.75 | Mullens, WV | SEVERAL REPORTS OF DIME SIZE HAIL AROUND MULLENS, ALSO GUSTY WINDS BUT NO DAMAGE NOTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
298
WUUS51 KRLX 052128
SVRRLX
WVC047-081-109-052215-
/O.NEW.KRLX.SV.W.0018.180505T2128Z-180505T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
528 PM EDT SAT MAY 5 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
North central McDowell County in southern West Virginia...
South central Raleigh County in southeastern West Virginia...
Central Wyoming County in southern West Virginia...
* Until 615 PM EDT
* At 528 PM EDT, a severe thunderstorm was located over Welch, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Welch, Pineville, Mullens, Twin Falls State Park, Davy, Rhodell,
Wolf Pen and Maben.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3741 8155 3747 8165 3776 8154 3762 8129
TIME...MOT...LOC 2128Z 210DEG 19KT 3747 8158
HAIL...1.25IN
WIND...60MPH
$$
143 follow-up statements
880
WWUS51 KRLX 052140
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
540 PM EDT SAT MAY 5 2018
WVC047-081-052149-
/O.CAN.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
McDowell WV-Raleigh WV-
540 PM EDT SAT MAY 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCDOWELL AND
SOUTH CENTRAL RALEIGH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3749 8153 3749 8160 3757 8160 3776 8154
3766 8136 3760 8132 3748 8151 3748 8153
TIME...MOT...LOC 2139Z 210DEG 19KT 3752 8154
$$
WVC109-052215-
/O.CON.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
Wyoming WV-
540 PM EDT SAT MAY 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL WYOMING COUNTY...
At 539 PM EDT, a severe thunderstorm was located near Pineville,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pineville, Mullens, Twin Falls State Park, Wolf Pen and Maben.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3749 8153 3749 8160 3757 8160 3776 8154
3766 8136 3760 8132 3748 8151 3748 8153
TIME...MOT...LOC 2139Z 210DEG 19KT 3752 8154
HAIL...0.88IN
WIND...60MPH
$$
MEC863
WWUS51 KRLX 052159
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
559 PM EDT SAT MAY 5 2018
WVC109-052215-
/O.CON.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
Wyoming WV-
559 PM EDT SAT MAY 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL WYOMING COUNTY...
At 558 PM EDT, a severe thunderstorm was located over Twin Falls
State Park, or near Pineville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pineville, Mullens, Twin Falls State Park and Maben.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3766 8136 3760 8132 3753 8146 3757 8155
3773 8152
TIME...MOT...LOC 2158Z 210DEG 19KT 3761 8147
HAIL...1.00IN
WIND...60MPH
$$
MEC871
WWUS51 KRLX 052213 RRA
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT MAY 5 2018
WVC109-052223-
/O.EXP.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
Wyoming WV-
613 PM EDT SAT MAY 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WYOMING COUNTY WILL
EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3766 8136 3760 8132 3753 8146 3757 8155
3773 8152
TIME...MOT...LOC 2213Z 210DEG 19KT 3768 8142
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 5, 4:08 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Charleston WV 408 PM EDT Sat May 5 2018 .SYNOPSIS... An low pressure low brings more rain to the area for the rest of this Weekend. High pressure to the north battling upper level low pressure to the south early next week, wins out by midweek. && .NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday... Low pressure over Tennessee will continue to move ENE overnight tonight and move over the area Sunday morning and exit Sunday night. More steadier rain from this system will spread over the region later this evening and persist through Sunday morning before ending west to east Sunday afternoon and evening. Rainfall amounts are expected to range between an inch to an inch and a half, with some localized areas seeing a tad more if convection develops. Instability is marginal at best and diminishes after sunset. FFGs are between 2 and 3 inches over much of the area. So,the flood threat is low and not anticipating any watches or warnings. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM Saturday... The latest in a series of short waves and associated cold fronts rotating through a mean eastern CONUS trough cruises into the area Sunday night into Monday. This brings renewed rain chances in the form of rain showers. The surface trough approaches the southern mountains by Monday morning. Then, models agree that a wave/enhancement just ahead of the upper- level trough axis will bring more widespread rain shower activity. Should destabilization occur via WAA, aided by solar energy fighting through the thick cloud deck, thunderstorms are possible across the SE. Models right now suggest MUCAPE on the order of 500-700 J/kg in the southern zones, however generally weak flow indicates any storms would be short-lived and weak in nature. High pressure to the North eventually wins out and forces the region to dry Monday night from North to South. Some radiational cooling is possible, especially northwest of 64/79 corridors where clearing skies are most likely. Diurnally driven rain showers are possible Tuesday as high pressure to the North battles instability and southern stream low pressure systems. Better chances for radiational cooling exist Tuesday night into Wednesday morning with more clearing likely. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 400 PM Saturday... Moisture remains high through the remainder of the week with generally unsettled conditions. The best chance for dry weather during the long term occurs Wednesday with high pressure to the North, though with moisture diurnally driven showers are still on the table though unlikely at this point. A trough moves through later in the week with an upper Great Lakes low and a training cold front through the Ohio Valley. Rain showers from this are possible Wednesday night with a warm front through Thursday night when the cold front passage. During the day Thursday, thunderstorms are possible in the warm sector. The forecast for Friday into next weekend depends upon how far south the front gets, and whether and where a wave forms along the front. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 210 PM Saturday... VFR to MVFR conditions will prevail through the afternoon hours in scattered showers. Rain coverage will increase from the WSW this evening, as Low pressure over Tennessee moves ENE and moves over the southern portion of the area by 06Z. Conditions are expected to deteriorate to IFR or worse in CIGS/VSBYs after 06Z and persist into Sunday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Timing of IFR/LIFR Rain/Fog/Cigs this evening and into Sunday may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY L L L L L L M L L L L L HTS CONSISTENCY L M L H H H M M M L L L BKW CONSISTENCY H L M M M M M M M M M L EKN CONSISTENCY M M M L L L L L L L L M PKB CONSISTENCY M M H H H H M H H H H L CKB CONSISTENCY M M M M H H H M L M L L AFTER 18Z SUNDAY... IFR possible in departing rain Sunday and Sunday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MC NEAR TERM...JS SHORT TERM...MC LONG TERM...MC AVIATION...JS
Hazardous weather outlook, May 5, 4:37 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 437 AM EDT Sat May 5 2018 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>011-013>020-024>034- 039-040-515>526-060845- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of excessive rainfall today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-076-060845- Perry-Morgan-Washington- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 4:29 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CLINTWOOD 37.15N 82.46W
05/05/2018 M1.25 INCH DICKENSON VA TRAINED SPOTTER
&&
EVENT NUMBER RLX1801565
MECLocal storm report, May 5, 5:02 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 ENE TANDY 37.22N 82.37W
05/05/2018 E1.25 INCH DICKENSON VA PUBLIC
AT FLANAGAN MARINA
&&
EVENT NUMBER RLX1801566
MZLocal storm report, May 5, 5:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE JOHN FLANNAGAN LA 37.22N 82.33W
05/05/2018 E1.75 INCH DICKENSON VA SOCIAL MEDIA
HALF DOLLAR TO GOLF BALL HAIL. CARS DENTED.
&&
EVENT NUMBER RLX1801567
MZLocal storm report, May 5, 5:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NW HURLEY 37.43N 82.03W
05/05/2018 E1.75 INCH BUCHANAN VA PUBLIC
&&
EVENT NUMBER RLX1801568
MZLocal storm report, May 5, 5:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL BREAKS 37.30N 82.28W
05/05/2018 E1.50 INCH DICKENSON VA BROADCAST MEDIA
VIA SOCIAL MEDIA WITH PICTURE
&&
EVENT NUMBER RLX1801569
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 55 min |
| May 5, 5:42 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.